This is interesting. I had to stop astaxanthin when I started rapamycin. It’s also an mTOR inhibitor.
It’s unfortunate that sulforaphane and spermidine are so poorly bioavailable.
Somewhat amusing that senolytics don’t kill senescent cells.
We’re left with rapamycin.
Thank you, Dr. Rich Miller!
At age 81, I have tried most of the fad supplements in the health food stores.
So many have later been discredited.
As I have grown older I have developed a healthy skepticism and continue to weed out supplements that have no scientific test results that prove they are beneficial.
Even the smartest people like Nobel Prize winner Linus Pauling managed to become obsessed with the benefits of their research. Linus Pauling veered off course into promoting exaggerated benefits of vitamin C.
Others, and possibly Dr. David Sinclair, have followed similar paths. They have invested too much into their research that they have turned a blind eye to the facts that cast doubt on their premise.
So it is refreshing to find people like Dr. Rich Miller, Dr. Brad Stanfield, and others that are shedding some light on the questionable benefits of many supplements.
I was on astaxanthin for many years, but since starting rapamycin, I try to avoid other mTOR inhibitors. I don’t like overlapping pathways. Sure enough, I started getting tongue soreness. Rapamycin is a potent drug so I like to have the dose and time intervals as controlled as possible, without any other variables if possible.
Rivasp12, Thanks for the information. You note that astaxanthin is an mTOR inhibitor, but I found this article that says “Ast can activate the mammalian target of rapamycin (mTOR)” which confuses me. The link is 5 New Studies on Rapamycin / MTOR. If you have time, you have better expertise than I for clarifying this. Search for the quote at the provided link to find it. Either way, activation or suppression, both sound like good reasons for being cautious with astaxanthin when using rapamycin. Thanks.
Also, seems to me that it would be an inherent contradiction for rapamycin, as an mTOR inhibitor, to consistently extend lifespans, and then if astaxanthin were an activator of TOR to also have the same effect. Activating TOR would lead to an acceleration of age related diseases and organ failures.
Thanks for the update. I was thinking of taking astaxanthin the 4 days prior to taking my once weekly rapamycin. Doing this on a regular basis may be useful, but it’s just a thought at this time. I’m reluctant to add another supplement without very good reason.
I was intrigued by Rich Miller’s statement in the interview (not yet published) that Meclizine improves lifespan in males (the female data is still pending given their longer average lifespan than males). Meclizine appears to be a safe and inexpensive over-the-counter mTORC1 inhibitor.
That is pretty intriguing, Brandy. Unfortunately meclizine is an antihistamine and anticholinergic, so short term exposure can cause drowsiness, urinary retention, increased risk of falls in the elderly, and long-term exposure likely increase risk of dementia. Maybe a human could get the mTOR inhibition benefits while minimizing the risks by taking it for 1 or 2 days/week(?) Half life is 5 to 6 hours, much shorter than rapamycin.
That’s interesting. In some studies high albumin levels were the most consistent common denominator of centenarians. It has also been speculated that some of the Conboy’s successes are due to replacing old blood with an albumin solution.
I’ll have to check that out re astaxanthin.
Thanks, David. From my reading, I was under the impression that meclizine was a pretty safe OTC drug.
According to the meclizine package insert Clinical Pharmacology section (link below), meclizine “has a marked effect in blocking the vasodepressor response to histamine, but only a slight blocking action against acetylcholine.”
In this article (pg 1347), it states there is a “…relatively safe profile from a wide range of meclizine doses used clinically and lack of clear relationship of Cmax with adverse effects (up to 225 mg/d for 9.5 years with no adverse effects reported)…”